Jump to content


Photo

Long term Lexapro side effects


  • Please log in to reply
5 replies to this topic

#1 katie

katie
  • Members
  • 3 posts
  • Flag:

Posted 24 October 2011 - 03:21 AM

I am in my mid-30s and I have battled depression and anxiety disorders as long as I can remember. My latest battle began 7 years ago, but I have only been medicated for close to 3 years. It was then that my depressed mood shifted a bit. I experienced some mood swings that seemed to shift with hormonal changes. I took my frustrations out on my husband verbally, and I did not feel the least bit of remorse about the mean things I would say to him. I knew this was not normal for me and that I needed help.

The doctor prescribed Lexapro 10mg daily, and my mood improved greatly at first. However, I have gained 30 pounds, I am constantly drowsy and feel dazed, I can not concentrate, and I have experienced a worsening loss of memory. Many days, I feel as though I am walking through my day aimlessly. This does not make for a very productive experience in graduate school, as you can imagine. I forget assignments and appointments, I miss deadlines, and sometimes I even forget to feed my animals. I do not feel depressed, though. So I don't feel as though these symptoms are caused by the depression but by the medicine instead.

I am headed to see the doctor in the morning so I can discuss my issues. Someone suggested I try Wellbutrin, while my sister says Celexa may work better for me. I feel like giving up on the meds completely. I realize I'm probably not past this depressive episode so I probably still need some type of help. I don't know if talk therapy will be enough.

Any suggestions or ideas would be greatly appreciated.

#2 jillie

jillie

    Sunbeam

  • Root Admin
  • 14,073 posts
  • Flag:
  • Gender:Female
  • Location:Holland
  • Interests:This is it!

Posted 24 October 2011 - 06:55 AM

Hi Katie,

Personally I have no experience of Lexapro, but I do know that different anti-depressants affect people in different ways, and it can be a case of trial and error to find one that works well for you. Many people who take ad's long term find that after a while they 'poop out' on them and are no longer effective, so perhaps this has happened to you. The side effects sound like too high a price to pay - it sounds like time to try something new.

You mention that you had hormonal mood swings in the past - it might be worth having your hormone levels checked if you haven't done that already. I presume that you are seeing a psychiatrist rather than just a general doctor? They have a much better knowledge of which ad's might be a better 'fit' for you. I would discuss your options with your doc and see what he comes up with.

Good luck with the appt

love Jillie x

#3 katie

katie
  • Members
  • 3 posts
  • Flag:

Posted 24 October 2011 - 05:36 PM

Well, the appointment went mostly as I expected. He is switching me over to Pristiq to see if I have fewer of the negative side effects. He also ordered a blood panel to recheck my thyroid (ongoing hypothyroidism) and some other hormones. He says I seem otherwise healthy. Typing my symptoms here, and saying them outloud to him, makes me see these are classic depression symptoms. So it seems logical the lexapro just wasn't cutting it for me anymore.

I am seeing a GP for the time being because we do not have many psychiatrists in the area anyway. A few of them are strictly on staff at hospitals for mental health wings, and most of the private practicing ones do not take my insurance. I am considering going back to counseling because the university I attend has two separate clinics for students, and better still, the cost is included in my tuition. I have used them in the past, and they were a huge help when I had a full-blown panic disorder after high school. My husband won't go with me, because he feels depression and anxiety both show a weak-minded person. No, he isn't very supportive in this area, but yes, he is part of my depression. At least he stopped criticizing my use of the meds for now. I have to work through that and decide how to handle my relationship with him. He has his own demons, but chooses not to deal with them. I can't fix him, despite the fact that I have tried like mad. If it sounds as though we have martial problems, we do. We are in a very stressful place right now, and major things (job changes and house-selling) have to happen before we can move forward. We are actively working on those things right now, but it is a slow process. Of course, all of this contributes to my depression and anxiety.

Anyway, I did not mean for that to turn into a long-winded rant. It just sort of happens sometimes. Thanks for the reply. It helps reassure me that I'm relatively "normal".

#4 Hangingon

Hangingon

    Resident nerd & geeky person

  • Root Admin
  • 21,570 posts
  • Flag:
  • Gender:Female
  • Location:N.B. Canada

Posted 24 October 2011 - 11:20 PM

Hi Katie,

Glad to hear the doc is willing to switch up the meds at least, and is listening to you!

Does sound like going back to counseling would be a good idea before things dip too low, Really sorry to hear your husband isn't understanding in this are. Sadly it's somewhat common..... Please do vent it out as needed, it really does help! No worries on ranting and being long winded too, we encourage it! :wink:

Love

Sheila

#5 katie

katie
  • Members
  • 3 posts
  • Flag:

Posted 02 November 2011 - 03:09 AM

So I've been on the Lexapro with the Pristiq for about a week now. Doc suggested I take both together for 7 days to let the Pristiq build up in my system. I start the Pristiq by itself tomorrow. So far so good, no new side effects at least.

Also, my thyroid was "off" again. The doctor and I agree now is a good time to see an endocrinologist about this. My levels have not been stable for more than a couple of months straight in years. Actually, I wanted to see the endocrinologist a year ago. Previous doc wouldn't refer. That's why I switched GP.

I am optimistic right now. And yesterday, I was finally able to read a chapter from one of my textbooks and it made sense.

#6 Silently

Silently
  • Members
  • 153 posts
  • Flag:
  • Gender:Female
  • Interests:painting, art, drinking (TOO MUCH), sleeping, night driving, shopping, is crying an interest?

Posted 05 November 2011 - 11:44 AM

Pristiq also inhibits uptake of norepinephrine (involved in energy and motivation) and serotonin, while lexapro just does serotonin. So I think you should find it to be a more stimulating or energizing drug. A lot of selective Norepinephrine reuptake inhibitors, like Strattera, are used in treating ADD and ADHD. So it should also help you lose some of the weight as well as help your concentration.

I wouldn't go from lexapro to celexa tho. Celexa is citalopram, lexapro is escitalopram; meaning lexapro was isolated from the celexa molecule (its actually a metabolite, meaning the liver breaks citalopram down into several other chemicals, one of which is escitalopram). So the two drugs are virtually the same. A lot of drug companies do stuff like that when their patents are about to expire.